MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Display or Visual Feedback Problem (1184); Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that a patient, who uses an ungrounded cable due to a history of short to shield, had a "loss of external power" alarm while connected to the power module.The patient then switched to their batteries.When the patient was on the phone with the clinic, the clinic had the patient switch one system controller power cable to the power module and the alarm reoccurred.This was the same for both the white and black power leads.The patient presented to the clinic and was connected to the power module in the clinic but on their ungrounded cable.Log files were submitted for review and recorded unusual voltages connected to power module, the motor function was not affected by this event.It was planned to exchange the power module and replace the ungrounded patient cable.It was also noted that the system controller had a dim pump running symbol and the system controller would be exchanged.The system controller was exchanged, and log files were submitted for review which captured no unusual events.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the system controller¿s green pump indicator light emitting diodes (leds) being dim was confirmed via evaluation of the system controller.The reported event of the no external power alarm was confirmed via log file analysis.Review of the submitted log file revealed on (b)(6) 2025, fluctuating relative state of charge (rsoc) voltage was captured while connected to battery power.The voltage fluctuations caused brief intermittent low voltage alarms to activate.On (b)(6) 2025 a no external power alarm was active while connected to the power module.The bus voltage was noted to be 11.8 volts and the black and white rsoc voltages were 8.4 volts.This is under the voltage threshold, when connected to a power module, leading to the no external power alarm.During this time the backup battery functioned as intended and supported the system.The no external power alarm cleared once the patient connected to battery power.Of note, throughout the file it was observed that there was lower than typical voltages when connected to the power module, ranging between 13.6 and 14.6 volts.No other notable events or alarms were captured.Pump operation was not affected, and the device appeared to function as intended.The returned system controller, serial number (b)(6), was functionally tested, and its green pump indicator leds were observed to be dim.Additionally, the controller did not pass the cable continuity test due to several wires measuring outside of the expected resistance threshold.This is consistent with wire fatigue and repetitive flexing of the power cables.The returned system controller was connected to a mock loop with the returned power module, serial number (b)(6), and patient cable, serial number (b)(6).The wires of the system controller and patient cable were manipulated by hand.The no external power alarm was unable to be reproduced.Reported information stated the system controller, serial number (b)(6), was exchanged.The root cause of the no external power alarm could not be conclusively determined through this analysis; however, the observed power cable wire fatigue is consistent with causing the alarm to activate.A corrective and preventative action (capa) has been implemented to address the hmii system controller¿s green pump indicator leds becoming dim.This controller was manufactured prior to the corrective action¿s implementation.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate ii instructions for use section 7-¿alarms and troubleshooting¿ and heartmate ii patient handbook section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot no external power and low voltage alarms.Heartmate ii instructions for use section 8-¿equipment storage and care¿ and heartmate ii patient handbook section 6-¿caring for the equipment¿ explain how to properly take care and maintain the integrity of the system controller.Heartmate ii instructions for use section 2 - ¿system operations¿ and heartmate ii patient handbook section 2 - ¿how your heart pump works¿ warns the user that at least one system controller power cable must be connected to a power source at all times.Heartmate ii instructions for use section 8 ¿ ¿equipment storage and care¿ and heartmate ii patient handbook section 6 ¿ ¿caring for equipment¿ explain how to properly care for the equipment, including their system controller power cables.Additionally, heartmate ii patient handbook section 10 entitled ¿safety checklists¿, instructs users to regularly inspect their accessories ¿ including their controller power cables ¿ for damage, and to replace any equipment that appears damaged or worn.The heartmate ii patient handbook section titled ¿emergency contact list¿ cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23682267
Report Number2916596-2025-07622
Device Sequence Number21248144
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286(17)211218
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/18/2021
Device Model Number106762
Device Catalogue Number106762
Device Lot Number6824617
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2025
Supplement Date Received by Manufacturer02/20/2026
Initial Report FDA Received Date12/01/2025
Supplement Report FDA Received Date02/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Patient Weight91 KG